Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 25, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Apr 18, 2008, 3:48 PM CDT for 5 counties in Texas. It took effect at Apr 19, 2008, 12:00 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2008, 3:48 PM CDT (20:48 UTC)
- In effect from
- Apr 19, 2008, 12:00 PM CDT
- Expired
- Apr 19, 2008, 3:49 PM CDT
- In force
- 4 hr
- Issued by
- NWS Austin/San Antonio, TX
Counties Dimmit County, TX, Kinney County, TX, Maverick County, TX, Val Verde County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 24 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 8.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1804 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KEWX 182048 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 348 PM CDT FRI APR 18 2008 ...RED FLAG WARNING FROM NOON TO 7 PM CDT SATURDAY OVER THE RIO GRANDE PLAINS... .AS LOW PRESSURE INCREASES IN WEST TEXAS SATURDAY...SOUTHEAST WINDS WILL PICK UP TO 15 TO 25 MPH OVER THE RIO GRANDE PLAINS... AS THE RELATIVE HUMIDITY FALLS TO 15 TO NEAR 20 PERCENT IN THE AFTERNOON. THE COMBINATION OF DRY AND BREEZY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE FAR WESTERN PORTIONS OF SOUTH CENTRAL TEXAS ON SATURDAY. THIS AREA IS CURRENTLY IN A SEVERE TO EXTREME DROUGHT. TXZ183-202-217-218-228-191145- /O.NEW.KEWX.FW.W.0025.080419T1700Z-080420T0000Z/ VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT- 348 PM CDT FRI APR 18 2008 ...RED FLAG WARNING IN EFFECT FROM 12 PM TO 7 PM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 12 PM TO 7 PM CDT SATURDAY. AS LOW PRESSURE INCREASES IN WEST TEXAS SATURDAY...SOUTHEAST WINDS WILL PICK UP TO 15 TO 25 MPH OVER THE RIO GRANDE PLAINS... AS THE RELATIVE HUMIDITY FALLS TO 15 TO NEAR 20 PERCENT IN THE AFTERNOON. THE COMBINATION OF DRY AND BREEZY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE FAR WESTERN PORTIONS OF SOUTH CENTRAL TEXAS ON SATURDAY. THIS AREA IS CURRENTLY IN A SEVERE TO EXTREME DROUGHT. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$
2 follow-up statements
000 WWUS84 KEWX 191151 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 651 AM CDT SAT APR 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING ACROSS THE RIO GRANDE PLAINS... .DEEPENING LOW PRESSURE IN THE HIGH PLAINS WILL LEAD TO MODERATE SOUTHEASTERLY WINDS THIS AFTERNOON. WIND SPEEDS OF 15 TO 20 MPH CAN BE EXPECTED. SIGNIFICANT MOISTURE WILL NOT RETURN UNTIL TONIGHT. AS A RESULT...RELATIVE HUMIDITIES WILL FALL TO BETWEEN 15 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF BREEZY AND DRY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE RIO GRANDE PLAINS. THIS AREA IS CURRENTLY IN A SEVERE TO EXTREME DROUGHT. TXZ183-202-217-218-228-192000- /O.CON.KEWX.FW.W.0025.080419T1700Z-080420T0000Z/ VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT- 651 AM CDT SAT APR 19 2008 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING. DEEPENING LOW PRESSURE IN THE HIGH PLAINS WILL LEAD TO MODERATE SOUTHEASTERLY WINDS THIS AFTERNOON. WIND SPEEDS OF 15 TO 20 MPH CAN BE EXPECTED. SIGNIFICANT MOISTURE WILL NOT RETURN UNTIL TONIGHT. AS A RESULT...RELATIVE HUMIDITIES WILL FALL TO BETWEEN 15 AND 25 PERCENT THIS AFTERNOON. THIS COMBINATION OF BREEZY AND DRY CONDITIONS RAISES THE POTENTIAL FOR THE SPREAD OF FIRE ACROSS THE RIO GRANDE PLAINS. THIS AREA IS CURRENTLY IN A SEVERE TO EXTREME DROUGHT. A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS ISSUED BY LOCAL OFFICIALS. $$
000 WWUS84 KEWX 192049 RFWEWX RED FLAG WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 349 PM CDT SAT APR 19 2008 ...RED FLAG WARNING CANCELLED FOR SOUTH CENTRAL TEXAS THIS AFTERNOON... .ALTHOUGH AFTERNOON MIXING PRODUCE RELATIVE HUMIDITY VALUES IN THE TEENS ACROSS THE WARNED AREA...SUSTAINED 20-FOOT WIND SPEEDS FAILED TO REACH 20 MPH. SOUTH TO SOUTHEAST WINDS ARE EXPECTED TO REMAIN NEARLY STEADY OVER THE NEXT SEVERAL HOURS...WITH RH VALUES GRADUALLY INCREASING THIS EVENING. TXZ183-202-217-218-228-192200- /O.CAN.KEWX.FW.W.0025.000000T0000Z-080420T0000Z/ VAL VERDE-KINNEY-MAVERICK-ZAVALA-DIMMIT- 349 PM CDT SAT APR 19 2008 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS CANCELLED THE RED FLAG WARNING. EXPECT NEARLY STEADY 20-FOOT LEVEL WIND SPEEDS THROUGH THIS EVENING...AS RELATIVE HUMIDITY VALUES BEGIN TO INCREASE BY SUNDOWN. EXCELLENT RECOVERY IS EXPECTED BY SUNRISE SUNDAY...AND MINIMUM RH VALUES SHOULD ONLY FALL INTO THE MID 30S AND LOWER 40S ACROSS THE EDWARDS PLATEAU AND RIO GRANDE PLAINS SUNDAY AFTERNOON. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Apr 18, 12:40 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Apr 18, 12:40 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1240 PM CDT FRI APR 18 2008 .AVIATION... VFR SKIES ARE EXPECTED THROUGH THE PERIOD. A NORTHERLY BREEZE OF 10 TO 15 KTS WILL RELAX BY LATE THIS AFTERNOON OVER I-35 TERMINALS. L/V WINDS WILL GIVE WAY TO SOUTH WINDS OF 10 TO 15 KTS BY THE END OF THE TERMINAL PERIOD. && .PREV DISCUSSION... /ISSUED 1220 PM CDT FRI APR 18 2008/ DISCUSSION... CONTINUED TREND WITH FORECASTS FOR THIS AFTERNOON THROUGH NEXT WEEK. SUNNY AND PLEASANT CONDITIONS ARE EXPECTED THIS AFTERNOON AND ON SATURDAY...FOLLOWED BY A PATTERN OF LATE NIGHT AND MORNING CLOUDS TO PARTLY CLOUDY AFTERNOONS SUNDAY THROUGH THE MID TO LATE PART OF NEXT WEEK. A FAST MOVING H7 TO H3 TROF IS STILL FORECAST TO STAY MAINLY NORTH OF THE AREA ON WEDNESDAY AND THURSDAY OF NEXT WEEK... AND CURRENT FORECASTS FOR SLIGHT CHANCE OF SHOWERS OVER THE NORTH PART OF THE AREA LOOK GOOD...SO CONTINUE THE TREND. BY THE END OF THE WEEK...FORECASTS SHOW A COOL FRONT MOVING SLOWLY ACROSS THE AREA FROM THE NORTH NEXT FRIDAY AND FRIDAY NIGHT...AS A LARGER SCALE AMPLITUDE H7 TO H3 TROF MOVES TO THE N AND NE OF THE AREA. THIS MAY BRING A SLIGHT CHANCE OF SHOWERS ON FRIDAY OR FRIDAY NIGHT. PREV DISCUSSION... /ISSUED 618 AM CDT FRI APR 18 2008/ AVIATION... A PASSING UPPER TROUGH WILL PUSH VFR CEILINGS OUT OF THE AREA BY 18Z, LEAVING CLEAR SKIES FOR THE REST OF THE PERIOD. GUSTY NORTH WINDS WILL RELAX THIS AFTERNOON AND VEER TO THE NORTHEAST AND EAST AS A HIGH PRESSURE CENTER SETTLES OVER THE SOUTHERN HALF OF TEXAS. WINDS WILL BE LIGHT AND VARIABLE AFTER SUNSET, EXCEPT KDRT WILL HAVE A LIGHT SOUTHEAST WIND. PREV DISCUSSION... /ISSUED 420 AM CDT FRI APR 18 2008/ DISCUSSION... SQUALL LINE HAS MOVED EAST OF SOUTH CENTRAL TEXAS, HOWEVER WIDELY SCATTERED SHOWERS WITH AN OCCASIONAL THUNDERSTORM CONTINUED AHEAD OF THE UPPER TROUGH AXIS. WILL GO WITH SLIGHT CHANCE POPS THROUGH 12Z WHEN TROUGH AXIS MOVES EAST OF AREA. SKIES WILL RAPIDLY CLEAR THIS MORNING BEHIND THE TROUGH WITH A SURFACE HIGH BUILDING INTO THE AREA. COLD ADVECTION WILL LEAD TO COOLER TEMPERATURES THAN ON THURSDAY. SURFACE HIGH MOVES TO THE EAST ON SATURDAY AS PRESSURES FALL IN THE HIGH PLAINS AHEAD OF AN UPPER TROUGH DEVELOPING ACROSS THE GREAT BASIN. THE PATTERN WILL CHANGE LITTLE FOR SOUTH CENTRAL TEXAS SUNDAY THROUGH THURSDAY. AN UPPER TROUGH REMAIN ACROSS THE WESTERN STATES WHILE AN UPPER RIDGE BUILDS NORTH FROM MEXICO INTO TEXAS. SURFACE TROUGH IN THE HIGH PLAINS AND SURFACE RIDGE OVER THE GULF COAST STATES WILL MAINTAIN A SOUTHERLY LOWER LEVEL FLOW ACROSS THE AREA. TEMPERATURES WILL WARM TO WELL ABOVE MID TO LATE APRIL AVERAGES. MOISTURE INCREASES WITH PWS ABOVE 1 INCH TO NEAR 1.5 INCHES, HOWEVER SIGNIFICANT FORCING IN THE FORM OF WEAK SHORTWAVES AND FRONTS REMAIN WELL NORTH OF SOUTH CENTRAL TEXAS. THIS AS WELL AS A PERSISTENT CAPPING INVERSION WILL INHIBIT DEEP CONVECTION, EXCEPT PERHAPS SOME EARLY MORNING DRIZZLE OR LIGHT STREAMER SHOWERS NEXT WEEK. MODELS SUGGEST THE NEXT FRONT MAY BE NEXT FRIDAY, HOWEVER MODEL TRENDS HAVE BEEN TO DELAY THE PASSAGE. FIRE WEATHER... CRITICAL FIRE WEATHER IS NO LONGER EXPECTED TODAY. ALTHOUGH RELATIVE HUMIDITIES WILL FALL BELOW 25 PERCENT ACROSS THE EDWARDS PLATEAU AND THE RIO GRANDE PLAINS THIS AFTERNOON, WIND SPEEDS WILL BE LESS THAN 10 MPH. CRITICAL FIRE WEATHER IS POSSIBLE SATURDAY AFTERNOON ALONG AND WEST OF A ROCKSPRINGS TO EAGLE PASS LINE AS SOUTHEASTERLY WINDS 15 TO 20 MPH DEVELOP BEFORE SIGNIFICANT MOISTURE RETURNS. WILL HOLD OFF ON FIRE WEATHER WATCH DUE TO SOME LINGERING UNCERTAINTY, HOWEVER WILL MENTION IN THE HWO. RELATIVE HUMIDITIES WILL REMAIN ABOVE 25 PERCENT SUNDAY THROUGH THURSDAY. EXCEPT, DRIER AIR WITH RELATIVE HUMIDITIES LESS THAN 25 PERCENT MAY MIX EAST INTO VAL VERDE COUNTY EACH DAY, HOWEVER WIND SPEEDS WILL BE LESS THAN 15 MPH. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 51 81 62 80 / - 0 0 0 - AUSTIN BERGSTROM INTL AIRPORT 75 47 82 60 82 / - 0 0 0 - DEL RIO INTL AIRPORT 82 52 88 69 89 / 0 0 0 0 - SAN ANTONIO INTL AIRPORT 78 50 84 65 83 / - 0 0 0 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/18
Hazardous weather outlook, Apr 18, 5:20 AM CDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 520 AM CDT FRI APR 18 2008 TXZ171>173-185>194-203>209-218>225-228-191030- LLANO-BURNET-WILLIAMSON-REAL-KERR-BANDERA-GILLESPIE-KENDALL- BLANCO-HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL- GUADALUPE-CALDWELL-FAYETTE-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES- GONZALES-DE WITT-LAVACA-DIMMIT- 520 AM CDT FRI APR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ183-184-202-217-191030- VAL VERDE-EDWARDS-KINNEY-MAVERICK- 520 AM CDT FRI APR 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... CRITICAL FIRE WEATHER IS POSSIBLE SATURDAY AFTERNOON WEST OF A ROCKSPRINGS TO EAGLE PASS LINE BEFORE SIGNIFICANT MOISTURE RETURNS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 18, 12:42 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 PM CDT FRI APR 18 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1100 PM HAIL 1 NNW LIBERTY HILL 30.68N 97.92W
04/17/2008 E0.25 INCH WILLIAMSON TX COCORAHS
&&
EVENT NUMBER 00030
JWZThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:19 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 41 min |
| Apr 17, 8:56 PM CDT | Severe Thunderstorm Warning | EWX | Edwards | 49 min |
| Apr 17, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 19 min |
| Apr 17, 9:01 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 44 min |
| Apr 17, 9:37 PM CDT | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr | 38 min |
| Apr 17, 9:53 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Real, Uvalde | 37 min |
| Apr 17, 10:12 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real, Uvalde | 48 min |
| Apr 17, 10:16 PM CDT | Areal Flood Advisory | EWX | Real | 119 min |
| Apr 17, 10:43 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Hays, Kendall, Kerr | 32 min |
| Apr 17, 10:53 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 37 min |
| Apr 17, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick, Uvalde, Zavala | 36 min |
| Apr 17, 11:21 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 24 min |
| Apr 17, 11:43 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 36 min |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.